Numb

Part of the reason I attempted and then managed to withdraw from the Lexapro last year was because of the feeling of numbness it gave me. I never tried to do so with the Zoloft because while it did nothing to help elevate the depression, it didn’t leave me unfeeling and emotionless either. Pristiq however, I find it has much the same effect as Lexapro does.

My psychologist asked me to rate my mood at the beginning of the session yesterday, as she does every session. I picked five. Smack bang in the middle of the scale, which doesn’t speak much of where I’m at. The problem is that these days I just don’t feel anything. There will be fleeting moments of happiness or sadness before I go right back to feeling numb again.

It just doesn’t feel natural, being unable to cry when I’m upset or truly feel a sense of uninhibited happiness in moments of joy. Okay, so I guess the upsides of this are that I’m not in tears everyday and contemplating my own demise as I was before. But this doesn’t feel much like living either.

Then the other issue is weight. Compared to last year I’m about 3kg heavier. That’s an increase of about 7% of my body weight. Yeah, it could be nothing to do with medication and all to do with not getting off my lazy arse enough and eating too much cake and chocolate. I could try cutting back and exercising more. But I hate exercise. Hate. This is the girl who came last in the cross country and last in the last division of the 100m sprint last time it was compulsory at school. And well…I like my sweets too much to give them up. I have no idea how I managed to do 6km on the cross-trainer and eat only a few bites at breakfast and dinner in those ED days, back in 2008. I don’t nearly have the amount of motivation to do that anymore. At my current size and weight though I feel fat. Fatfatfat.

So I’ve decided to try and reduce my medication. Just to see what happens. I’m meant to be on 150mg of Pristq: three tablets daily, I’ve dropped that down to 100mg: two tablets for the past couple of days. Felt no effects yesterday, today I’ve experienced a vague feeling of being unwell. Purging probably didn’t help either…  I’ve told myself that I’ll go back on 150mg if things go downhill…we’ll see I guess.

8 thoughts on “Numb

  1. While, of course, I’d be tempted to give you advice to stay on your medication/talk with your doc before changing anything, I know what you’re talking about. I hope you find the answers for what you’re looking for though. One of my meds has helped me to pack on pounds as well, though….I could cut stuff out of my diet, but like you, I like those things.

    How are you managing to do it though, with your mom handing out your meds?

  2. I have meds that I hate taking or that I don’t want to take past a certain amount of, but I guess I tend to tell my doctor if I am not prepared to go any higher on a certain med – or let him know if I’m reducing even if its against his advice so that if something doesn’t go right then it’s clear why and can be assessed properly. Maybe if you’re getting sick you need to slow down the rate that you’re cutting down at.

    Do you purge every day usually – or has the urge gotten stronger since you started the adjustment to your meds? you’re right it probably does screw with the concentration of what’s in your system. Also – is you med one that you should have with food or on an empty stomach? perhaps that may make a difference. I know at times if I’ve had some of the things I’ve had in the past on an empty stomach I used to feel pretty awful.

    Be careful with how much messing you do with your meds while you’re studying or on prac because it really does screw with most peoples’ concentration and level of alertness even more than the groggy feeling than some of the meds. I know that if I’m changing meds or doing any major adjustments, I need to book time off work – otherwise its a dead giveaway that I’m having meds adjusted since not only do I have treatment resistant depression, but I’m a mental health worker – so everyone would recognise what they were seeing.

    I hope that you find a good balance of medication and therapy for your health issues.

    Have you explored DBT? or if you’ve not tried working with a Clinical Psychologist before, they can be really helpful also. Have you had any experience with non medication therapies eg CBT, DBT, mindfulness, various psychological interventions? Have a look amongst your OT literature for stuff on sensory integration in mental health too – you may find ideas there that you could discuss with an OT who does private work with mental health that might help redirect and relieve some of the urges to self harm. The medicare Better Access scheme will cover 10 allied health sessions per calander year for MH referrals with psychological goals. If you spread those strategically you could line up a series of 20 sessions for therapy if you’re not already using the scheme.

    All the best.

  3. the trouble is-thats kind of what antidepressant medication is supposed to do-so if you are walking around feeling like you want to jump in front of a bus, it takes the edge of it. my theory is that meds are only worth taking in that depth of depression-as, like you point out, at any other point on the mood scale, you cant feel anything else. and then its like, yeh im functioning, but whats the flippin point when i can only feel this one way.

    I know you were a pharmacy student, so you prob know a lot about withdrawel and doses-but you are cutting down quicky. and if you want to avoid side effects, and make it a better long term dose, i would really think about taking one less tablet every other day for a week or two, and taking the normal dose on the inbetween days, before you just drop down to 2 every day. it just makes it less icky, on the side effect front. ive changd meds and doses loads, and this has always been the best way for me, cos m really sensitive to that kind of med. anyway take care

    xxx

  4. I remember when my medication stopped having such an impact the first time, i thought the answe was to up the dose. The doctor agreed, but with the max dose i was totally zombied. My head was scrambled and I was completely out of it. couldnt feel a thing, had no emotions whatsoever and it was dire. I know what thats like. I came back down straight away. I think the purpose of meds is debatable. Im ok with my current dose, even though im unsure as to what an effect its having to be honest, but i wont go up ever again. I dont want to dull my feelings. I just want a bit of help in managing them. it must be frustrating feeling so medicated that you cant experience your own emotions approprately. If you want to down the dose do you think you could discuss it with the doc? Just so they dont try and use it against you if it all goes wrong? xxx

  5. I’d be curious to see if that numbness at 150mg is supposed to last. Maybe it’s an initial side-effect that will go away over time. How long have you been on 150mg?

    My theory on medication is that it should be used in the midst of a crisis, to bring you to a more stable level. Once you’re stable, you should still be feeling things, otherwise you can’t really work through the feelings of anxiety and depression in therapy. Then again, a lot of things should work a certain way .. but don’t.

  6. I am on pristiq too and although I don’t have the dullness you speak of, I guess it’s the constant almost mania, I have had it before when starting lithium. I really hated it too because I missed the mania. It feels all quiet inside. I hope you can figure it all out anyway. I’m thinking of you.
    *hugs*
    Sarah

  7. BtF, would you feel comfortable telling your doctor what you plan to do? Maybe s/he could help you to reduce your dose safely so nothing sudden happens. I respect your wishes, but it’s scary for me to know that you are doing this on your own.

    Wishing you well,
    NOS

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s